North Dakota, 2019

Hail in North Dakota, June 3, 2019

June 3, 2019 · NWS BIS · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours over northwest and north central North Dakota. One storm produced nickel size hail over Bottineau County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms developed during the afternoon hours over northwest and north central North Dakota. One storm produced nickel size hail over Bottineau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 3, 2:26 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 3, 2:26 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
326 PM CDT Mon Jun 3 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 222 PM CDT Mon Jun 3 2019

Convection initiating along/near the warm frontal boundary in
northwest North Dakota at this time (230 PM CDT), and CAM models
seem to have a reasonable handle on the short term features with
convective elements across the northwest and north central
initially. Current trends suggest convection will continue across
western North Dakota in the vicinity of the warm front, but with
weak shear expect short lived cells.

The HREF 4-hr Max Updraft Helicity features short tracks across
the southwest, where a marginal threat exists. Feel this is still
the best location for getting a few reports of large hail later
this afternoon and evening.

On Tuesday, the cold front will move through the region leaving
the best cape east of the region. CAM models are fairly
consistent in regenerating convection east of the region.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM CDT Mon Jun 3 2019

The extended forecast will be initially warm as an h500 ridge
remains over the Northern Plains Wednesday and Thursday. The
weekend begins to look more active as an h500 low over the
northwest US moves inland, then north into Canada by Sunday and
Monday. Highs will be in the 80s Wednesday through Friday then in
the 70s over the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1231 PM CDT Mon Jun 3 2019

A trough of low pressure across southern Canada will be the focus
for widely scattered thunderstorms as it moves east through teh
region. VFR is expected. Timing of the thunderstorms is too
uncertain to include in TAFS, but convection should occur mainly
between 22-06z

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jun 3, 2:31 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
331 PM CDT Mon Jun 3 2019

NDZ001>005-009>013-017>023-025-035>037-046>048-050-051-042045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
331 PM CDT Mon Jun 3 2019 /231 PM MDT Mon Jun 3 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected over the western half of
North Dakota this afternoon and early evening. A few of these
storms could be strong to severe with the main threats being
large hail up to quarter size and damaging winds up to 60 mph. The
risk of a few severe thunderstorms is greatest through 9 PM CDT,
or 8 PM MDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances of thunderstorms exist from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NDZ031>034-040>045-042045-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
331 PM CDT Mon Jun 3 2019 /231 PM MDT Mon Jun 3 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The Storm Prediction center has forecast a marginal risk of severe
storms across southwestern and south central North Dakota.

Scattered thunderstorms are expected over the western half of
North Dakota this afternoon and early evening. A few of these
storms could be strong to severe with the main threats being
large hail up to quarter size and damaging winds up to 60 mph. The
risk of a few severe thunderstorms is greatest through 9 PM CDT,
or 8 PM MDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances of thunderstorms exist from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

waa

In the hours before

Local storm report, Jun 3, 9:53 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1053 AM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             2 E RHAME               46.24N 103.61W
06/02/2019  M1.25 INCH       BOWMAN             ND   COCORAHS

            DELAYED REPORT. COCORAHS REPORT OF HALF
            DOLLAR SIZE HAIL THAT LAST 10 MINUTES AND
            DENTED CARS. TIME ESTIMATED FROM RADAR.

&&

ZH
Special weather statement, Jun 3, 1:07 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
207 PM CDT Mon Jun 3 2019

NDZ009-017-031945-
McKenzie ND-Williams ND-
207 PM CDT Mon Jun 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCKENZIE AND
SOUTHWESTERN WILLIAMS COUNTIES UNTIL 245 PM CDT/145 PM MDT/...

At 207 PM CDT/107 PM MDT/, a strong thunderstorm was located near
Fort Union Trading Post, or 16 miles north of Sidney, moving east at
10 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
East Fairview, Fort Union Trading Post, Trenton, Cartwright and Fort
Buford State Historical Site.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4808 10404 4816 10385 4787 10375 4785 10404
TIME...MOT...LOC 1907Z 253DEG 8KT 4795 10408

HARGROVE
Special weather statement, Jun 3, 1:41 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
241 PM CDT Mon Jun 3 2019

NDZ004-032015-
Bottineau ND-
241 PM CDT Mon Jun 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOTTINEAU COUNTY
UNTIL 315 PM CDT...

At 241 PM CDT, a strong thunderstorm was located near Souris, or 15
miles northwest of Bottineau, moving east at 25 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Souris, Lake Metigoshe State Park, Carbury and Roth.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4891 10028 4886 10081 4900 10085 4900 10032
TIME...MOT...LOC 1941Z 255DEG 21KT 4895 10072

MJONES

The radar

The Minot AFB radar (KMBX), 57 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bottineau

When
June 3, 3:20 PM CST to 3:23 PM CST
Where
Bottineau County, 5.35 mi SE of Souris
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
48.870, -100.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820885.